Category: 

What Is a Triamcinolone Injection?

Article Details
  • Written By: Marlene Garcia
  • Edited By: Daniel Lindley
  • Last Modified Date: 07 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The mongoose was introduced to Hawaii in order to kill rats, but mongooses hunt in the day, while rats are nocturnal.  more...

December 7 ,  1941 :  Japanese bombers attack Pearl Harbor.  more...

A triamcinolone injection represents a shot of synthetic corticosteroid used to treat joint and tendon pain, itching from skin disorders, swelling, and asthma. An ophthalmologist might also administer a triamcinolone injection into the eye to treat swelling of the macula, a small area in the back of the eye. These steroids usually represent short-term treatments because various side effects commonly appear with long-term use.

Patients receive a triamcinolone injection to prevent release of a chemical that causes inflammation. The medication might relieve the pain of arthritis and bursitis, and pain associated with repetitive motions, such as tennis elbow. The patient typically receives a triamcinolone injection directly into the affected joint or tendon, which may temporarily relieve pain.

This drug is also prescribed for skin conditions connected to autoimmune disorders such as lupus and psoriasis. A doctor generally gives a triamcinolone injection directly into a skin lesion to reduce swelling and itching. Side effects of steroids might produce skin that becomes flaky or scaly, or develops acne.

Triamcinolone injections into the eye may improve vision in patients with macular edema, defined as swelling from fluid leakage in the back of the eye. Steroids also are used to treat retinal vein occlusion that causes inflammation. A triamcinolone injection is done in a hospital or outpatient clinic after drops numb the eyeball. Vision typically temporarily improves, but may degrade again within six months.

Ad

Steroids injected in the eye commonly raise pressure for a few hours. Patients who suffer from glaucoma might need drops or oral medication to address the increased risks. After a triamcinolone injection into the eye, cataracts might develop more rapidly than without the treatment.

This drug inhibits the body from fighting infection. Doctors typically advise patients to avoid exposure to illnesses after treatment with steroids. Wounds generally take longer to heal, and any activity that poses a risk of injury should be avoided. Triamcinolone also decreases the body’s ability to produce new bone, meaning long-term use might lead to osteoporosis, and might retard growth in children.

These steroids might react negatively to several common medications, including birth control pills and hormone replacement therapy. A reaction might also occur with aspirin and other anti-inflammatory drugs. Diabetic drugs, including insulin, and some antibiotics also cause negative reactions with triamcinolone.

Other common side effects include irregular heart rate and trouble breathing. Some patients notice a change in mood or behavior that might lead to depression. Steroid use should not be abruptly discontinued, but tapered off, to lessen side effects. Patients using triamcinolone injections might need to limit salt consumption and supplement their diets with potassium, because the drug tends to affect levels of these nutrients.

Ad

You might also Like

Recommended

Discuss this Article

jasmine494
Post 3

I have read your article and am now writing this post to get some information. I was on treatment of K-Kort injections for more than four months for a skin-related issue, from July to November.

At the end of September, I felt my face was swelling. In August, I also took a pack of birth control pills to regulate my periods, since in august, they became irregular.

Now I have left the treatment as well as the injections, but the face swelling is still present, not as much as before but it is still there, just a moon-like face. Is the face swelling a side effect of the K- Kort injection or of the pills? When will my face become normal? I'm worried!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email